Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Albuquerque, NM

May 23, 2003Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2003, 3:30 PM MDT for Union County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 3:30 PM MDT (21:30 UTC)
Expired
May 23, 2003, 4:20 PM MDT
In force
50 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 232130
SVRABQ
NMC059-232220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 420 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF SENECA...OR ABOUT 20 MILES
  EAST OF DES MOINES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN UNION COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3685 10363 3654 10344 3656 10300 3702 10310

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:55 PM MDT, 35 minutes earlier.

Area forecast discussion, May 23, 2:55 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT FRI MAY 23 2003

NICE UPSWING IN TSTM ACTIVITY THIS AFTERNOON AND WE EXPECT AN ACTIVE
HOLIDAY WEEKEND ACROSS THE AREA.

AXIS OF BROAD UPPER RIDGE EXTENDING FROM THE NRN ROCKIES INTO WRN NEW
MEXICO. WEAK SHORT-WAVE/IMPULSE EVIDENT IN WATER VAPOR IMAGERY RIDING
UP BACK SIDE OF RIDGE WHICH IS LIKELY ENHANCING CURRENT ACTIVITY.
WILL CONTINUE TO SHOTGUN A 20 OR 30 POP ACROSS THE WEST MAINLY FOR
THE EVENING HOURS. PLENTY OF WIND AND LTG BUT LITTLE RAIN EXPECTED
WITH THE WRN STORMS AS BOUNDARY REMAINS RELATIVELY DRY. MORE
ORGANIZED STORMS WILL BE FOUND EAST OF THE CENTRAL MOUNTAIN CHAIN
WHERE MOISTER LOW LEVEL UPSLOPE BENEATH A MODERATE NWLY FLOW WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR ROTATING UPDRAFTS/SEVERE TSTMS.
SEVERE THUNDERSTORM WATCH NUMBER 420 IN EFFECT FOR PARTS OF NE/EC NEW
MEXICO UNTIL 700 PM MDT.

SURFACE COLD FRONT STILL EXPECTED TO PUSH INTO THE NORTHEAST
BY LATE MORNING/MIDDAY SATURDAY AND THE REMAINDER OF THE EAST
DURING THE EVENING HOURS AIDED BY CONVECTION THAT DEVELOPS
NORTH OF BOUNDARY ACROSS NE NEW MEXICO. EASTERLY PUSH REACHING RGV
SAT NIGHT WITH LOW LEVEL CONVERGENCE ZONE LIKELY SETTING UP JUST EAST
OF THE DIVIDE FOR SUNDAY. THIS PUSH WILL NOT BE NEAR AS STRONG AS
THE ONE A FEW DAYS AGO...BUT IT MAY BE MORE SIGNIFICANT IN THAT IT
WILL LIKELY CARRY HIGHER DEW POINTS INTO WESTERN AREAS BETWEEN THE
RGV AND DIVIDE. AT SAME TIME...WE ARE WATCHING A SHORT-WAVE TROUGH
OVER THE ERN PACIFIC THAT THE MODELS TRACK ACROSS SOUTHERN ARIZONA
DURING THE DAY SUNDAY. AS IT ENCOUNTERS THE MEAN RIDGE...WAVE WILL
WEAKEN AND PROBABLY GET FORCED SEWD. AT THE VERY LEAST IT SHOULD
ENHANCE UPPER DIV OVER THE AREA BY SUNDAY AFTERNOON. THAT COUPLED
WITH LOW LEVEL CONVERGENCE SHOULD LEAD TO AN UPSWING IN THE WEST ON
SUN.

NW-N FLOW ALOFT FOR MON/TUE AS GREAT BASIN HIGH STRENGTHENS.  UPPER
HIGHS TO SHIFT OVER FOUR CORNERS BY MID-WEEK FOR DRIER AND WARMING
TREND.  ANOTHER FRONT INTO THE NORTHEAST BY FRIDAY FOR AN INCREASE
IN POPS ACROSS THAT PART OF THE STATE.   KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 052/086 053/083 050 41123
GALLUP.................... 043/086 044/083 041 41112
GRANTS.................... 047/085 050/082 045 41112
GLENWOOD.................. 051/093 052/089 049 41112
CHAMA..................... 038/076 039/074 036 41234
LOS ALAMOS................ 052/079 053/076 050 41123
RED RIVER................. 036/073 037/063 034 41245
TAOS...................... 043/081 044/072 041 41134
SANTA FE.................. 049/082 052/076 046 41134
SANTA FE AIRPORT.......... 052/085 055/078 049 41123
ESPANOLA.................. 048/087 051/081 045 41123
ALBUQUERQUE HEIGHTS....... 059/089 063/082 056 41112
ALBUQUERQUE VALLEY........ 055/092 059/083 051 41112
ALBUQUERQUE FOOTHILLS..... 055/085 059/078 052 41123
ALBUQUERQUE WEST MESA..... 058/090 062/082 055 41112
SOCORRO................... 055/093 057/087 052 41112
SANDIAPARK/CEDAR CREST... 049/080 049/074 046 41123
MORIARTY/ESTANCIA......... 045/083 046/075 043 41223
CARRIZOZO................. 053/090 055/084 050 41223
RUIDOSO................... 044/082 045/078 042 41223
RATON..................... 047/076 043/065 040 41445
LAS VEGAS................. 046/077 045/070 042 41245
ROY....................... 051/077 046/069 043 41445
CLAYTON................... 055/076 050/066 047 41445
SANTA ROSA................ 056/087 051/073 048 41345
TUCUMCARI................. 060/086 055/072 052 41345
FORT SUMNER............... 058/087 054/074 051 41334
CLOVIS.................... 059/086 055/074 052 41334
PORTALES.................. 058/087 054/075 051 41334
ROSWELL................... 061/094 059/085 056 41323

.ABQ...SEVERE THUNDERSTORM WATCH PARTS OF THE NE TILL 01Z.
Hazardous weather outlook, May 23, 6:05 AM MDT, 9 hours 25 minutes before
NMZ001>021-026-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...THUNDERSTORMS COULD APPROACH SEVERE LEVELS THIS
AFTERNOON AND EVENING ACROSS THE FAR EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...

ANOTHER SURGE OF MOIST AIR WILL SPREAD INTO NORTHEAST NEW MEXICO ON
SATURDAY WHICH MAY ACT TO HELP FOCUS THUNDERSTORM DEVELOPMENT DURING
THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS
WILL FORM DURING THE AFTERNOON AND CONTINUE THROUGH AT LEAST THE
EVENING HOURS WITH ISOLATED SEVERE STORMS POSSIBLE ACROSS THE
EASTERN PLAINS FROM CLAYTON AND ROY SOUTH TO FORT SUMNER AND
PORTALES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:08 PM MDTSevere Thunderstorm WarningABQDe Baca52 min
May 23, 2:50 PM MDTSevere Thunderstorm WarningABQUnion45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.